Clinical Presentations – Case Study #3

Rash with Hyperkalemia

John George, PA-C. Go Health Urgent Care, New York

A 67-year-old female with a past medical history of hypertension on lisinopril and no known drug allergies presents with a chief complaint of flu-like symptoms for two days. The patient stated she had tactile fever, diffuse myalgias, and chills for 2 days and requested a flu test.

Vitals: T: 99.6°F, P: 88bpm, BP: 144/94, SpO2:99%

Rapid flu and rapid molecular COVID test were negative.

Upon examination, the patient was noted to have diffuse urticarial rashes on her chest, abdomen, back and few on her bilateral arms and legs. When questioned about the rash the patient added that she recently had a breast abscess that was drained by surgery and had been prescribed trimethoprim-sulfamethoxazole (TMP-SMX) for 7 days. She was currently on day 5 of the antibiotic when she presented to Urgent Care. The rash had been present for 2 days. The patient denied any other new exposures, itch, or pain to rash. There was no chest pain, shortness of breath, hematuria, nausea, vomiting, or dizziness; she voiced no other complaints.

The patient seemed well otherwise and was able to tolerate food and fluids.

Since the patient was taking TMP-SMX and was on lisinopril, there was a possibility that hyperkalemia could be responsible for the patient’s symptoms. STAT labs including a CBC and CMP were drawn and sent to the lab. The patient was discharged from Urgent Care and advised that she would be called with the lab results in a few hours.

The results were received 2 hours later with unremarkable CBC. Potassium levels were noted to be 9.5 mmol/L (normal: 3.5 to 5.2 mmol/L), creatinine was within normal limits.

The patient was advised to go to the nearest emergency department for emergent treatment of hyperkalemia. Repeat potassium was 9.8mmol/L. Nephrology was consulted and diagnosed hyperkalemia induced by TMP-SMX with concomitant use of lisinopril.

At 3 day follow up the patient reported that the rash was subsiding, and she was feeling better overall.

 Among older patients treated with ACEIs or ARBs, the use of TMP-SMX is associated with a major increase in the risk of hyperkalemia-associated hospitalization relative to other antibiotics. Alternate antibiotic therapy should be considered in these patients when clinically appropriate.

 Trimethoprim-sulfamethoxazole can interact with a variety of drugs that may require adjustment of therapy and more frequent monitoring. Interacting drugs include oral anticoagulants such as warfarincyclosporine, oral hypoglycemics, rifampindapsonephenytoinmethenamine, and possibly angiotensin converting enzyme (ACE) inhibitors and angiotensin receptor blockers (ARBs).

Trimethoprim may enhance the hyperkalemic effect of angiotensin-converting enzyme (ACE) inhibitors. Serum potassium should be monitored closely if this combination is used. Consider using an alternative to TMP-SMZ when possible, particularly in patients with other risk factors for hyperkalemia (e.g., renal dysfunction, older age, use of other drugs or supplements that can increase potassium, use of higher-dose TMP-SMZ, etc.). Hyperkalemia is an established, though often unrecognized, side effect of trimethoprim.

Trimethoprim appears to reduce renal potassium excretion, acting similarly to the structurally similar potassium-sparing diuretic amiloride. Patients at high risk of developing trimethoprim-induced hyperkalemia appear to include the higher dose trimethoprim, older age, renal insufficiency, use of prednisone, and concurrent use of drugs that can cause or exacerbate hyperkalemia (such as ACEIs, ARBs, aldosterone antagonists, etc.).

Hyperkalemia is a medical emergency that can result in life-threatening arrhythmia. Identification is imperative and treatment should be swift. If suspected or identified an EKG should be performed immediately to determine if arrhythmia and cardiac arrest is impending. Treatment may include calcium, insulin, glucose, cation exchange resins, diuretics, and in severe cases, hemodialysis. See table below. Any inciting medications or combinations of medications should be discontinued.

 

Treatment of Hyperkalemia in Adults

From:  click here, accessed online 10/31/22

References:

  • Mueller PS. Trimethoprim/Sulfamethoxazole Is Associated with Sudden Death in Patients Who Take Renin-Angiotensin Inhibitors. NEJM Journal Watch: Summaries of and commentary on original medical and scientific articles from key medical journals. https://www.jwatch.org/na36201/2014/11/07/trimethoprim-sulfamethoxazole-associated-with-sudden-death. Published November 7, 2014. Accessed December 6, 2022. 
  • May B. Trimethoprim-sulfamethoxazole: An overview. UpToDate. https://www.uptodate.com/contents/trimethoprim-sulfamethoxazole-an-overview?search=hyperkalemia+bactrim&source=search_result&selectedTitle=1~150&usage_type=default&display_rank=1. Accessed December 6, 2022. 

Urgent Updates

Urgent Updates | February 29, 2024

Paxlovid is Effective but Underused—Here’s What the Latest Research Says About Rebound and More Approximately 33 000 patients were hospitalized for COVID-19 in the US during the week ending January 13, a period in which 1 in 25 US deaths were due to the disease. One likely reason: relatively few eligible...

>> Read More

Urgent Updates | February 15, 2024

Excess Mortality Following a First and Subsequent Osteoporotic Fracture: A Danish Nationwide Register-Based Cohort Study on The Mediating Effects of Comorbidities The highest mortality risk was found in the month immediately following both index and subsequent fracture. The combination of index and subsequent fractures at different skeletal sites had a...

>> Read More